Thunderstorm Wind, Chautauqua
- When
- June 4, 10:50 AM EST
- Where
- Chautauqua County, 1.32 mi NNE of Dunkirk
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.497, -79.318
The region was under the influence of a warm, humid air mass as a weak cold front crossed western New York. Thunderstorms along the front produced wind gusts estimated to near 60 mph which downed trees in Wright Park and Memorial Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
The region was under the influence of a warm, humid air mass as a weak cold front crossed western New York. Thunderstorms along the front produced wind gusts estimated to near 60 mph which downed trees in Wright Park and Memorial Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 4, 8:27 AM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 927 AM EDT SAT JUN 4 2011 .SYNOPSIS... A WARM FRONT WILL APPROACH FROM THE SOUTHWEST TODAY...BRINGING MID AND HIGH LEVEL CLOUDS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL ZONE. A COLD FRONT WILL QUICKLY FOLLOW TONIGHT WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... 920 AM UPDATE...ALL EYES ON LARGE MCS APPROACHING FROM THE NORTHWEST AT MID MORNING. CENTER OF ACTIVITY MOVING DOWN OFF LK HURON AND GEORGIAN BAY INTO SRN ONTARIO...WITH LEADING EDGE OF SHOWERS INTO TORONTO AREA ATTM. HRRR INITIALIZING FAIRLY WELL AND SHOWS THIS FEATURE DIVING SSE AND AFFECTING AREAS FROM BUF TO CHAUT COUNTY...BUT WILL RELY MORE ON ACTUAL IR SATELLITE... RADAR...AND LIGHTNING TRENDS FOR THE NEXT FEW HOURS. THESE SHOW CLOUD TOPS BEGINNING TO WARM AND MOVEMENT TURNING A BIT MORE SOUTHERLY...MORE LIKE 340-350 FOR CENTER OF FEATURE. THIS WOULD TAKE IT DOWN ACROSS EASTERN LK ERIE AND CHAUT COUNTY...BUT OUTER EDGE WOULD STILL WET DOWN BUF-NIAG REGION IN THE 11 AM TO 1 PM TIME FRAME. DID MAJOR UPDATE TO GRIDS TO ACCOUNT FOR THIS...WITH CATEG POPS FROM BUF WEST AND SOUTHWEST...BUT SHARP GRADIENT TO SLGT CHC GEN VALLEY EAST WHICH WILL MISS THIS SYSTEM COMPLETELY. BUF 12Z RAOB VERY DRY SO THIS WILL ALSO HELP TO WEAKEN SYSTEM AS IT REACHES OUR AREA...BUT IT IS TOO CLOSE ALREADY SO WE WILL GET SOME RAIN. EXPECT THE MCS TO WEAKEN THROUGH MIDDAY AND EARLY AFTERNOON AS IT REACHES CHAUT CO AND NW PA/NE OHIO...BUT WILL THEN NEED TO KEEP AN EYE ON REDEVELOPMENT LATER THIS AFT/EARLY EVE AS WARM SECTOR TRIES TO PUSH EAST FROM MICH AHEAD OF THE COLD FRONT LATER TONIGHT. OF CONCERN IS TONGUE OF 70+ DEW PTS OVER CHICAGOLAND AND MKE WHICH WILL QUICKLY ADVECT ACROSS SRN MICH AND SW ONTARIO THIS AFTERNOON. WILL FOCUS MORE ON THIS IN LATER PACKAGE. ADJUSTED TEMP GRIDS DOWNWARD IN FAR WEST AND INCREASED QPF GRIDS. SHOULD STILL SEE SOME PARTIAL CLEARING BUF AREA EARLY-MID AFTERNOON AFTER THIS FEATURE WORKS THROUGH. RELEVANT PORTION OF PREV DISC FOLLOWS... A SECOND CONVECTIVE POTENTIAL WILL EXIST LATER IN THE DAY AND EARLY TONIGHT AS THE COLD FRONT ARRIVES. MODEL SOUNDINGS SUGGESTING MLCAPES FROM 1500-2000 J/KG BY EARLY EVENING AS THE FRONT DROPS DOWN ACROSS THE AREA. THE POTENTIAL EXISTS FOR SEVERE WEATHER...WITH UNIDIRECTIONAL SHEAR PROFILES SUPPORTING LINEAR SEGMENTS AND DAMAGING WINDS AS THE MAIN THREAT...PRIMARILY ALONG THE SOUTHERN TIER. LARGE HAIL NOT OUT OF THE QUESTION GIVEN POTENTIAL STRENGTH OF UPDRAFTS. BEHIND THE COLD FRONT A BUBBLE HIGH WILL SETTLE IN WITH GRADUAL DRYING OVERNIGHT TONIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... THE WEAK COLD FRONT/SURFACE TROUGH THAT WILL BE IN PLACE OVER CENTRAL NEW YORK SUNDAY MORNING WILL MOVE INTO EASTERN NEW YORK DURING THE AFTERNOON. WEAK CONVERGENCE IN THE VICINITY OF THIS BOUNDARY AND DAYTIME HEATING WILL GENERATE A FEW SHOWERS...BUT MOST OF THE PCPN SHOULD STAY EAST OF OUR CWA. OTHERWISE...EXPECT A WEST TO EAST INCREASE IN SUNSHINE DURING THE DAY AS DRIER AIR WORKS EAST ACROSS THE AREA. A WEAK SURFACE RIDGE WILL THEN SETTLE ACROSS THE LOWER LAKES MONDAY AND MONDAY NIGHT AND BRING MORE DRY WEATHER AND SLIGHTLY ABOVE AVERAGE TEMPERATURES. && .LONG TERM /TUESDAY THROUGH FRIDAY/... DRY AND WARM WEATHER WILL CONTINUE TUESDAY AND WEDNESDAY WITH WEAK HIGH PRESSURE STILL IN PLACE OVER THE LOWER LAKES AND OHIO VALLEY. THE CHANCES FOR A FEW SHOWERS AND THUNDERSTORMS WILL GO UP THURSDAY AS INCREASING LOW LEVEL MOISTURE INTERACTS WITH A COLD FRONT THAT IS FORECAST TO APPROACH LAKE ONTARIO. WITH 850 MB TEMPERATURES EXPECTED TO AVERAGE AROUND 18C...CORRESPONDING SURFACE TEMPERATURES MAY WARM WELL INTO THE 80S AWAY FROM LAKE INFLUENCES. OF COURSE...CLOUD COVER AND THE POTENTIAL FOR CONVECTION IN THE VICINITY OF A PRE-FRONTAL TROUGH WILL IMPACT TEMPERATURES. EXPECT A FEW MORE SHOWERS AND THUNDERSTORMS TO LINGER THURSDAY NIGHT AND FRIDAY AS THE AFOREMENTIONED COLD FRONT DROPS SOUTH ACROSS NEW YORK STATE. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... CONVECTIVE COMPLEX MOVING SOUTHEAST FROM LK HURON WILL AFFECT THE FAR WESTERN TERMINALS BETWEEN 15Z AND 19Z TODAY. WILL GO WITH "VCTS" AT KBUF/KIAG AND TSRA AT KJHW WHERE IT IS MORE CERTAIN. NO PROBLEMS FURTHER EAST TODAY. MVFR CONDITIONS WHERE CONVECTION DEVELOPS. MORE CONVECTION POSSIBLE THIS EVENING AHEAD OF A COLD FRONT. OUTLOOK... SUNDAY THROUGH WEDNESDAY...MAINLY VFR. && .MARINE... HIGH PRESSURE WILL SLOWLY MOVE SOUTHEAST ACROSS THE EASTERN GREAT LAKES REGION WHILE A WARM FRONT APPROACHES FROM THE SOUTHWEST. LOCALLY MARINE INFLUENCES WILL DOMINATE THE WIND AND WAVE CONDITIONS TODAY. A COLD FRONT WILL MOVE THROUGH TONIGHT AND BRING LIGHT NORTHWESTERLY WINDS TO THE LAKES. THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...SFM/TMA SHORT TERM...TJP LONG TERM...TJP AVIATION...SFM/TMA MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 509 AM EDT SAT JUN 4 2011 NYZ001>008-010>014-019>021-085-050915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 509 AM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 509 AM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1117 AM EDT SAT JUN 4 2011 NYZ001-010-085-041830- NIAGARA-NORTHERN ERIE-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO... ORCHARD PARK...SPRINGVILLE 1117 AM EDT SAT JUN 4 2011 AT 1115 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS...THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY WINDS UP TO 30 MPH AND FREQUENT LIGHTNING. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND ARE EXPECTED TO CROSS THE REGION THROUGH 100 PM. AR NYZ019-041830- CHAUTAUQUA- INCLUDING THE CITY OF...JAMESTOWN 1117 AM EDT SAT JUN 4 2011 AT 1115 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS...THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY WINDS UP TO 30 MPH AND FREQUENT LIGHTNING. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND ARE EXPECTED TO CROSS THE REGION THROUGH 100 PM. AR
The Buffalo radar (KBUF), 69 km away, was scanning. The volume nearest the first event began at 15:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327059.